Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Fort Worth, TX

April 15, 2003Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 15, 2003, 10:58 PM CDT for Montague County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 10:58 PM CDT (03:58 UTC)
Expired
Apr 16, 2003, 12:00 AM CDT
In force
62 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 160358
SVRFTW
TXC337-160500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1059 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL MIDNIGHT CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES WEST OF BOWIE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWIE AROUND 1105 PM CDT
  NOCONA AROUND 1115 PM CDT
  ST JO...ST. JO AROUND 1125 PM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3387 9798 3353 9797 3359 9748 3388 9749

$$

07/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 9:40 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 15, 9:40 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT TUE APR 15 2003

GETTING BUSY QUICK TONIGHT WITH NEW TORNADO WATCH 124...UNTIL 2 AM
FOR COUNTIES MAINLY N/NW OF THE METROPLEX...BUT DO INCLUDE DENTON/
WISE COUNTIES. SEE ADVISORY LINE BELOW FOR COUNTY CODES. LEFT EXIT
REGION OF STRONG SUB TROPICAL JET NOSING INTO NW/N TX/SRN OK
RESULTING IN A DRYLINE BULGE TOWARDS NW COUNTIES OF THE CWA. DEW
PTS/INSTABILITY NOT IMPRESSIVE ...BUT VERTICAL SHEAR IS. BULGE ON
DRYLINE RESULTING IN SOME BACKING OF THE SURFACE WINDS/BETTER
MOISTURE CONVERGENCE WHICH IS HELPING TO MAINTAIN CONVERGENCE AND
GOOD LOW LVL HELICITIES... THUS ISOLATED TORNADOES...ALONG WITH
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH A POSSIBILITY WITH
ANY SUPERCELLS THAT MAINTAIN ALONG THE SRN/LEADING EDGE OF THE LINE.
WILL MOST LIKELY UPDATE POPS FROM I-20 NWD...AND DECREASE THEM IN
THE SOUTH WHERE MID LVL CAPPING IS STRONGER AND LAPSE RATES/ASCENT
WEAKER. STORMS SHOULD BE AFFECTING YOUNG/JACK/MONTAGUE COUNTIES BY
10 PM/AFTER. OTHERWISE... CONTINUE WIND ADVISORY WITH NO OTHER
CHANGES PLANNED AT THE MOMENT.

FCSTID = 05/

.FWD...
TX...TORNADO WATCH UNTIL 200 AM CDT WEDNESDAY FOR ZONES TXC097...
TXC121...TXC181...TXC237...TXC337...TXC497...TXC503.

WIND ADVISORY FOR TONIGHT FOR ZONES
TXZ091>095...TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ1
56>162...TXZ174>175.
Hazardous weather outlook, Apr 15, 8:20 PM CDT, 2 hours 38 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
820 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTHWEST OF
A BOWIE...JACKSKBORO...POSSUM KINGDOM LAKE...EASTLAND LINE.  AT 815
PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM QUANNAH SOUTHWEST
TO JAYTON WAS MOVING EAST...AND COULD AFFECT THE SLIGHT RISK AREA
LATER TONIGHT.

OTHER HAZARDS...
A WIND ADVISORY IS IN EFFECT TONIGHT OVER ALL OF NORTH CENTRAL
TEXAS.  SOUTH TO SOUTHEAST WINDS 20 TO 30 MILES AN HOUR WILL
CONTINUE THROUGH THE NIGHT...WITH SPEEDS 25 TO 35 MPH AND GUSTY
NORTHWEST OF A CISCO....DECATUR...GAINESVILLE LINE WHERE THE LOW
LEVEL JET IS THE STRONGEST.

.DAYS TWO THROUGH SEVEN...
A WIND ADVISORY MAY BE NEEDED WEDNESDAY AS WINDS BECOME WEST BEHIND
THE DRY LINE.  STRONG WINDS ALOFT WILL MIX DOWN TO THE SURFACE UNDER
GENERALLY CLEAR SKIES AND GOOD SURFACE WARMING DURING THE DAY.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND SEVERE
STORMS ARE POSSIBLE.  STAY TUNED FOR FURTHER UPDATES AS THE WEEKEND
APPROACHES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE SLIGHT RISK AREA BY 1000 PM
AS STRONG TO SEVERE STORMS APPROACH FROM THE WEST.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.